South Dakota, 2008

Damaging Wind in South Dakota, September 3, 2008

September 3, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts close to 60 mph over central Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts close to 60 mph over central Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 3, 12:07 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 12:07 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
107 PM MDT WED SEP 3 2008

.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH
OVER CENTRAL WYOMING...MAKING ITS WAY INTO WESTERN SOUTH DAKOTA.
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL
WYOMING. EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE
EASTWARD LATE THIS AFTERNOON AND INCREASE IN COVERAGE ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THE BEST CHANCE OF
RAIN WILL BE THIS EVENING ACROSS FAR WESTERN SOUTH DAKOTA. SHOWERS
AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING
AND EXIT THE AREA OVERNIGHT AS NORTHWEST FLOW SETS UP ACROSS THE
AREA. A SECONDARY SHORTWAVE WILL DIVE OUT OF MONTANA DURING THE
DAY ON THURSDAY BRINGING ANOTHER ROUND OF SHOWERS AND ISOLATED
THUNDERSTORMS TO NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH
DAKOTA. ANOTHER ROUND OF SHORTWAVES WILL MOVE ACROSS THE CWA ON
FRIDAY BRINGING SLIGHT CHANCES OF SHOWERS TO MUCH OF THE AREA.
TEMPERATURES WILL REMAIN ON THE COOL SIDE WITH LOWS IN THE 40S AND
HIGHS IN THE 60S TO AROUND 70. HIGHER ELEVATIONS OF THE BLACK
HILLS WILL SEE LOW TEMPERATURES DIP TO NEAR FREEZING THROUGH
SATURDAY.

EXTENDED...AN UPPER LEVEL TROF WILL REMAIN OVER THE REGION THROUGH
THE WEEKEND...KEEPING COOL AND UNSETTLED CONDITIONS IN PLACE. A
SERIES OF WEAK DISTURBANCES WILL PASS THROUGH THE TROF...BRINGING A
CHANCE OF SHOWERS SATURDAY AND SUNDAY. THE BETTER CHANCE FOR SHOWERS
RIGHT NOW LOOKS TO BE ON SATURDAY AS A REINFORCING COLD FRONT
CROSSES THE AREA.

THE UPPER TROF WILL BEGIN TO SHIFT EAST OF THE AREA EARLY NEXT WEEK.
THIS WILL BRING WARMER AND DRIER WX TO THE REGION...ESPECIALLY BY
TUESDAY AND WEDNESDAY. AREAS ON THE PLAINS COULD SEE HIGH TEMPS BACK
IN THE 80S BY WEDNESDAY.

&&

.AVIATION...ISOLD -SHRA AND -TSRA WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING OVER NORTHEAST WY AND WESTERN SD...POSSIBLY
REDUCING VIS TO MVFR AT TIMES. OTHERWISE...VFR CONDITIONS ARE
EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Sep 3, 4:17 AM MST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
517 AM MDT WED SEP 3 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
517 AM MDT (617 AM CDT) WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS PORTIONS OF NORTHEASTERN WYOMING AND FAR
WESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
September 3, 5:20 PM MST
Where
Fall River County, 9.41 mi NNE of Edgemont
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.426, -103.759

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123851.